It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Open to All Other Health Topics Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-01-2010, 08:03 PM   #1
Newbie
(female)
 
Join Date: May 2010
Posts: 1
goodgirl126 HB User
pain and prednisone

I have been taking prednisone to treat ulcerative colitis. When I flare the dosage starts at 40mg per day and after the flare is under control I taper down to stop.
I started flaring again this past November but when I started tapering off of the prednisone the flare reoccured when I got down to 20mg.
Then I started to feel pain and lots of it from head to toe. It started in my upper back by the right shoulder blade and in my right shoulder joint. It moved to various other parts of the body, ending up in my neck and head. When I went back up to 40mg of Prednisone it stopped.
In March I started tapering again and flared again; this time the pain was largely in my biceps (both arms) and the back of my right leg from the middle of the thigh down to the toes.
I hesitate to taper at this point (and my doctor has told me not to for the time being) because I know the pain will come back.
My question is - is this pain just withdrawl from the prednisone and will it stop when its all out of my system, or is it yet another problem?
It wouldn't be so bad but I can only take tylenol, other pain drugs cause gastrointestional problems, and I have enough of those.

 
Old 05-01-2010, 09:00 PM   #2
Senior Member
(female)
 
Join Date: Mar 2010
Location: Island Co.
Posts: 170
Blog Entries: 3
Janaly HB User
Re: pain and prednisone

My mother suffered with ulcerative colitis and along with
improvements in her diet she was treated for 5 years with
Prednisone. Her dosages were tapered ever so slowly but
she never was completely off the medication. She did have
the common side effects. They were not easy for her as
she was 74 years old when her serious bouts of ulcerative
colitis were diagnosed.

How many years or months have you been treated with
the prednisone? Some of your symptoms could be related
to side effects (imo) and possibly other things too. Hope
you get more replies to your post.

Janaly...
__________________
Intercystial Cystitis
Cervical Neuralgia
Insomnia challenges
Allergic to Shellfish
*all are being treated*
but not with perfect success.

 
Sponsors Lightbulb
   
Old 07-28-2010, 03:49 PM   #3
Newbie
(male)
 
Join Date: Jul 2010
Location: ireland
Posts: 5
number7god HB User
Re: pain and prednisone

i suffer a range of side effects from prednisone,low blood pressure,insomnia,mood swings,tremors and muscle spasms.unfortunately everytime i try to come off them my uc flares up with a vengeance

 
Old 07-28-2010, 04:47 PM   #4
Inactive
(female)
 
Join Date: Feb 2009
Posts: 3,894
Blog Entries: 12
jennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB Userjennybyc HB User
Re: pain and prednisone

It's called "rebound phenomenon". Your body becomes dependent on the dosage and when you start to go down, if your body doesn't take up the slack, you suffer from rebound. It's your body reacting to the lack of cortisol in your blood.

You body makes it's own cortisone in the form of cortisol and other chemicals and when you supplement it, the body assumes it doesn't need to make it and stops. When you reduce the amount, the body has to kick start it's own production and sometimes it doesn't or is doesn't make enough to compensate for the amount. The big fear is that the body never starts making it and you are now dependent for life.

Always taper very, very slowly if you have been on for sometime. It's the reason so many docs now do short, fast "bursts" of pred. I know I've had times when I've had to go down literally 1mg/week and even stop for a while at certain points and allow my body to acclimate.

Good luck.............Jenny

 
Old 08-09-2010, 04:27 PM   #5
Newbie
(male)
 
Join Date: Jul 2010
Location: ireland
Posts: 5
number7god HB User
Re: pain and prednisone

thank you for taking the time to explain it

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Knee pain - also swelling, burning, pain radiating, have severe cramps-calves,thighs rkmgkm Knee & Hip Problems 1 03-08-2010 03:03 PM
Educate me on the usual next steps - I'm sick of back pain ChickieLou Back Problems 15 09-02-2008 07:49 AM
Controlling pain AND anxiety zach88 Pain Management 12 12-31-2007 04:08 PM
Anybody on inhaled corticosteroids long term (year or more) having joint pain/probs? t_411 Asthma 10 06-27-2007 08:30 PM
Dizzy/Pressure/ pain, pls help,,,, jfem4 Ear, Nose & Throat 3 04-20-2007 10:43 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



Administrator (48), Titchou (43), quincy (33), janewhite1 (32), JJ (28), ladybud (24), Misty800 (17), feelbad (15), ibake&pray (15), shisslak (14)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 07:26 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!